Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Columbia, SC

September 27, 2004Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 27, 2004, 7:35 PM EDT for Orangeburg County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 7:35 PM EDT (23:35 UTC)
Expired
Sep 27, 2004, 8:00 PM EDT
In force
25 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 38 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 3:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 272335
SVRCAE
SCC075-280000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LIVINGSTON...OR
  ABOUT 13 MILES WEST OF ORANGEBURG...AND MOVING NORTH AT 45 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3363 8096 3363 8093 3361 8093 3350 8100
      3352 8103 3357 8119 3367 8115 3370 8106
      3370 8104

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 4:14 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 27, 4:14 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT MON SEP 27 2004

.SHORT TERM...
FORECAST BASED ON MOVEMENT OF JEANNE THROUGH THE OVERNIGHT INTO THE
TUESDAY PERIODS. 88D SHOWS BANDS OF SHRA/TSRA CONTINUE TO LIFT
RAPIDLY N/NWD ACROSS THE AREA THIS AFTERNOON. NEW TORNADO WATCH HAS
BEEN ISSUED UNTIL 10 PM FOR THE CENTRAL AND NORTHERN MIDLANDS.

JEANNE FORECAST TO MOVE NEWD FROM CENTRAL GEORGIA INTO THE PIEDMONT
REGION OVERNIGHT THEN NORTH OF THE AREA ON TUESDAY. WILL CONTINUE
FLOOD WATCH FOR THE AREA WITH AN ADDTIONAL 1 TO 3 INCHES EXPECTED
ACROSS THE AREA OVERNIGHT. PCPN SHOULD EVENTUALLY TAPER OFF AS
THE SYSTEM LIFTS N/NE OF THE AREA ON TUESDAY. WILL DROP WIND
ADVISORY FOR THE AREA...BUT ISSUE A WIND ADVISORY FOR AREA LAKES
OVERNIGHT WITH WINDS 15 TO 25 WITH GUSTS FROM 30 TO 35.

&&

.LONG TERM...
MUCH BETTER WEATHER ON THE HORIZON ACROSS THE AREA ONCE JEANNE HAS
MOVED AWAY FROM THE AREA. HIGH PRESSURE TO REMAIN ACROSS THE AREA
FROM MID WEEK INTO THE WEEKEND...WITH NEXT CHANCE OF RAIN BY THE
BEGINNING OF NEXT WEEK. TEMPERATURES EXPECTED TO BE CLOSE TO
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     69  83  65  80 / 100  50  10  10
AUGUSTA      70  84  63  81 / 100  50  10  10
SUMTER       70  83  66  80 / 100  60  10  10
ORANGEBURG   70  84  66  81 / 100  50  10  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH IN EFFECT TONIGHT
     TORNADO WATCH FOR THE CENTRAL AND NORTHERN
     MIDLANDS UNTIL 10 PM
GA...FLOOD WATCH IN EFFECT TONIGHT
&&

77/77
Hazardous weather outlook, Sep 27, 5:35 AM EDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT MON SEP 27 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280913-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
535 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THE REMNANTS OF JEANNE WILL SPREAD NORTH INTO THE AREA TODAY
PRODUCING A VARIETY OF WEATHER PROBLEMS. THERE WILL BE THE POTENTIAL
FOR HEAVY RAIN AND FLOODING ALONG WITH THE THREAT OF SOME SEVERE WEATHER.
IN ADDITION THE CIRCULATION FROM JEANNE WILL PRODUCE SOME WIND
GUSTS TO 40 MPH WHICH MAY BE STRONG ENOUGH TO CAUSE ISOLATED
POWER OUTAGES. FOR MORE DETAILS SEE THE WIND ADVISORY (CAENPWCAE),
THE FLOOD WATCH (CAEFFACAE), AND THE SEVERE WEATHER OUTLOOK
(CAESPSCAE)ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...
SOME RIVER FLOODING WILL BE POSSIBLE TUESDAY AND WEDNESDAY
FROM RUNOFF.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.

RCC

In the hours before

Local storm report, Sep 27, 5:06 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
506 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     9 NE AIKEN              33.63N 81.62W
09/27/2004                   AIKEN              SC   COUNTY OFFICIAL

            BARN DAMAGED, ROOF OFF A HOME, CAMPER DAMAGED. LOTS OF
            TREES DOWN. UNKNOWN AT THIS TIME WHETHER DAMAGE CAUSED BY
            STRAIGHT LINE WIND OR A TORNADO.

&&

DCM
Local storm report, Sep 27, 6:02 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
602 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          8 ENE NEWBERRY          34.32N 81.48W
09/27/2004                   NEWBERRY           SC   AMATEUR RADIO

            JUST OFF US HIGHWAY 176 ABOUT 1.5 MILES SOUTH OF STATE
            ROAD 34. ROOF OFF HOUSE AND TREES DOWN ON BIG PINE RD.
            CARPORT COVER OVERTURNED AND TREES DOWN ON EDGAR WAITES
            RD.

&&

DCM
Local storm report, Sep 27, 6:22 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
622 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          8 ENE NEWBERRY          34.32N 81.48W
09/27/2004                   NEWBERRY           SC   COUNTY OFFICIAL

            UPDATED INFORMATION FOR TORNADO EVENT IN THE VICINITY OF
            STATE ROAD 34...US HIGHWAY 176...AND BIG PINE RD. ONE
            HOME DESTROYED...4 OTHERS DAMAGED. SEVERAL OUTBUILDINGS
            AND MOTOR VEHICLES DAMAGED. NUMEROUS TREES AND POWER
            LINES DOWN. VISUAL SIGHTING OF THE TORNADO BY AN
            INDIVIDUAL AS IT HIT THE DESTROYED HOME. NO INJURIES.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:13 AM EDTTornado WarningCAEClarendon17 min
Sep 27, 1:30 PM EDTTornado WarningCAEAiken15 min
Sep 27, 2:07 PM EDTTornado WarningCAEAiken23 min
Sep 27, 2:54 PM EDTTornado WarningCAELexington, Saluda36 min
Sep 27, 4:29 PM EDTTornado WarningCAESaluda31 min
Sep 27, 4:49 PM EDTTornado WarningCAENewberry26 min
Sep 27, 4:57 PM EDTTornado WarningCAENewberry33 min
Sep 27, 5:24 PM EDTTornado WarningCAELexington, Newberry36 min
Sep 27, 7:26 PM EDTSevere Thunderstorm WarningCAELexington34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.